Michigan, 2013Lake-Effect Snow and Winter Weather in Michigan, March 12 to 13, 2013
March 12 to 13, 2013 · NWS MQT · 6 events in 6 counties and zones
Colder air flowing across Lake Superior combined with the passage of an upper level disturbance to produce moderate to heavy snow over portions of west and north central Upper Michigan from the 12th into the morning of the 13th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air flowing across Lake Superior combined with the passage of an upper level disturbance to produce moderate to heavy snow over portions of west and north central Upper Michigan from the 12th into the morning of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 12, 3:31 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 12, 3:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
431 AM EDT TUE MAR 12 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 430 AM EDT TUE MAR 12 2013
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER THE UPPER GREAT
LAKES WITH A SHORTWAVE OVER THE LOWER GREAT LAKES AND A CLOSED 500
MB LOW OVER NW MN. THIS LOW DROPS SOUTHEAST TODAY AND MOVES ACROSS
THE AREA AND THEN HEADS EAST TONIGHT.
NAM HAS SOME 850-500 MB Q-VECTOR CONVERGENCE TODAY LASTING INTO LATE
TONIGHT WITH DEEP MOISTURE WITH THE SHORTWAVE. GFS AND ECMWF SHOW
ABOUT THE SAME THING AS WELL. SHORTWAVE COMES THROUGH AT PEAK
HEATING OF THE DAY AND THINK THE LAKE ENHANCED SNOW SHOWERS WILL GET
CONVECTIVE AND HEAVY THIS AFTERNOON AND EVENING AS THE SHORTWAVE
GOES BY. BUMPED UP QPF FOR THIS POSSIBILITY OF LAKE ENHANCEMENT AND
INSTABILITY AND LOOKED LIKE IDEAL DENDRITIC SNOW SOUNDINGS AT
IWD...ERY AND NEAR LAKE SUPERIOR WITH DEEP DGZ AND OMEGA IN THE
LAYER. HEAVIEST SNOW LOOKS TO FALL THIS AFTERNOON AND EVENING AND
COULD SEE UP TO 6 INCHES IN A FEW PLACES. FOR THIS REASON...DECIDED
TO HOIST A SNOW ADVISORY FOR THE COUNTIES ALONG LAKE SUPERIOR.
MOISTURE AND DYNAMICS MOVE OUT LATE TONIGHT...SO SNOW WILL BE
WINDING DOWN AFTER MIDNIGHT. 850 MB TEMPERATURES DROP TO -14C TO
-16C TODAY ACROSS THE AREA AND REMAIN THAT WAY INTO TONIGHT.
OVERALL...BUMPED POPS UP THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE AREA WITH INSTABILITY SNOW SHOWERS TAKING PLACE. DID NOT
CHANGE TEMPERATURES MUCH AT ALL.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 430 AM EDT TUE MAR 12 2013
UPPER TROUGH WILL BE EXITING THE GREAT LAKES AT THE START OF THE
LONG TERM PERIOD. THIS WILL PULL ALL OF THE DEEP MOISTURE OUT OF THE
CWA AND SHOULD QUICKLY BRING AN END TO THE REMAINING LAKE EFFECT
SNOW SHOWERS UNDER THE LOW LEVEL NORTHWESTERLY WINDS. THERE MAY BE
ENOUGH LINGERING MOISTURE TO AID DIURNAL CU DEVELOPMENT DURING THE
EARLY AFTERNOON.
WEAK UPPER RIDGE BUILDS OVER THE UPPER GREAT LAKES FOR WEDNESDAY
NIGHT...WHILE THE SURFACE HIGH PRESSURE RIDGE SLIDES ACROSS THE
UPPER GREAT LAKES. POCKET OF LOW LEVEL MOISTURE MOVES SOUTHEAST
ACROSS CENTRAL AND EASTERN LAKE SUPERIOR LATE WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING. 850MB TEMPS STILL AROUND -15C AND INVERSION
HEIGHTS AROUND THE SAME LEVEL OR 4KFT...THINK ISOLATED SNOW SHOWERS
WILL REDEVELOP FOR A SHORT PERIOD OF TIME. THERE IS THE POTENTIAL
FOR WEDNESDAY NIGHT TO BE THE COLDEST NIGHT OF THE WEEK OVER THE
INTERIOR WEST. LIGHT WINDS AND PWATS AROUND 50 PERCENT OF NORMAL
WOULD SUPPORT GREAT RADIATIONAL COOLING...AS LONG AS THE CLOUDS
SCATTER OUT. THERE COULD EVEN BE SOME PATCHY FOG IN THE COLD
SPOTS...BUT NOT CONFIDENT ENOUGH TO ADD AT THIS POINT.
FROM THURSDAY INTO THE WEEKEND...AREA COMES UNDER NORTHWEST FLOW
ALOFT AND THE FORECAST DEPENDS ON TIMING/LOCATION OF SHORTWAVES
MOVING THROUGH THE FLOW. MODELS ALWAYS TEND TO HAVE DIFFICULTY WITH
THIS PATTERN AND THE PAST COUPLE OF DAYS ARE NO DIFFERENT. LATEST
FORECAST IDEA IS FOR FIRST SHORTWAVE TO DIVE SOUTHEAST FROM ND ON
WEDNESDAY NIGHT AND TO ILLINOIS ON THURSDAY AFTERNOON. NEXT WEAKER
WAVE AND ASSOCIATED SURFACE COLD FRONT LOOKS TO SWEEP THROUGH ON
THURSDAY NIGHT. BEST ENERGY FROM THE SHORTWAVE LOOKS TO STAY OVER
NORTHERN LAKE SUPERIOR...BUT STILL THINK THERE COULD BE A FEW SNOW
SHOWERS AFFECTING THE NORTH HALF OF UPPER MICHIGAN. IF THE
PRECIPITATION MAKES IT FARTHER SOUTH INTO SOUTHERN UPPER
MICHIGAN...THERE IS SOME CONCERN FOR ICE CRYSTALS AND PRECIPITATION
MAY BE LIGHT DRIZZLE ESPECIALLY WITH THE LOW LEVEL MOISTURE PRESENT.
GAP IN THE PRECIPITATION ON FRIDAY MORNING INTO EARLY AFTERNOON
BEFORE THE NEXT SHORTWAVE PUSHES THROUGH LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT. THIS SHORTWAVE LOOKS TO BE A LITTLE STRONGER AND
DEVELOPS A SURFACE LOW OVER WISCONSIN AND LOWER MICHIGAN. THERE ARE
DIFFERENCES IN THE LOCATION OF THE SHORTAVE AND THUS
PRECIPITATION...BUT THE OVERALL IDEA OF THE BEST SNOW OCCURRING OVER
SOUTHERN UPPER MICHIGAN SEEMS REASONABLE AT THIS POINT. RIGHT
NOW...LOOKING LIKE AT LEAST A COUPLE INCHES OF SNOW...ALTHOUGH THE
GFS IS SHOWING THE POTENTIAL FOR ADVISORY SNOW FOR MUCH OF THE CWA.
SHOULD SEE LAKE EFFECT SNOW SHOWERS ON THE BACK SIDE OF THIS SYSTEM
WITH 850MB TEMPS FALLING TO -15C. MOISTURE IS THE QUESTION...SINCE
IT DRIES OUT FAIRLY QUICKLY ON SATURDAY. ALL OF THE CLOUD IS WITHIN
THE DGZ DUE TO THE COLD AIR...WHICH COULD BOOST SNOW RATIOS...BUT
THE INVERSION HEIGHT ONLY LOOKS TO BE AROUND 3-4KFT.
AT THIS TIME...A QUIETER PERIOD LOOKS TO BE IN STORE FOR SATURDAY
AFTERNOON AND SUNDAY DUE TO SURFACE HIGH PRESSURE OVER THE UPPER
MISSISSIPPI VALLEY AND UPPER GREAT LAKES.
GFS/ECMWF ARE BOTH SHOWING A STRONGER SHORTWAVE TROUGH ENTERING
THE WEST COAST THIS WEEKEND AND MOVING INTO THE PLAINS ON MONDAY.
AS THIS MOVES TOWARDS THE EASTERN CONUS ON MONDAY NIGHT INTO
TUESDAY...IT WILL LIKELY DEVELOP A SURFACE LOW AND BRING WIDESPREAD
TO PORTIONS OF THE EASTERN CONUS. THE CURRENT FORECASTS SHOW THE
CWA BEING ON THE NORTHERN SIDE OF THIS SYSTEM AND IT WILL BEAR
WATCHING OVER THE COMING DAYS.
AS FOR TEMPERATURES...IT DOESN/T APPEAR TO MUCH CHANGE TO THE
ONGOING BELOW NORMAL HIGH TEMPERATURES THIS MONTH. CURRENT FORECAST
HAS HIGHS IN THE 20S ON WEDNESDAY...WARMING INTO THE LOWER 30S FOR
THURSDAY/FRIDAY AND THEN COOLING BACK TO AROUND 30 DEGREES FOR THE
WEEKEND. THESE TEMPERATURES ARE MUCH COLDER THAN 1 YEAR AGO...WHEN
TEMPERATURES ROSE FROM THE 50S ON THE 12TH TO THE UPPER 70S FROM
THE 17TH THROUGH 20TH. FOR THOSE READY FOR A SPRING THAW...LONG
RANGE CLIMATE OUTLOOKS /GFS ENS AND CFS V2/ DON/T SHOW MUCH CHANCE
FOR A WARM UP THROUGH THE END OF MARCH.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 119 AM EDT TUE MAR 12 2013
WITH ABUNDANT MOISTURE AND CYCLONIC FLOW...MVFR/IFR CONDITIONS WILL
CONTINUE THRU THIS FCST PERIOD. AT KIWD AND KCMX...EXPECT PREVAILING
MVFR CONDITIONS TO FALL TO IFR OVERNIGHT AS COOLING AIRMASS/CYCLONIC
FLOW AID -SHSN OFF THE LAKE. AT KSAW...MVFR CONDITIONS WILL LIKELY
PERSIST OVERNIGHT AS NW FLOW WILL NOT BE AS FAVORABLE FOR DEVELOPING
LAKE EFFECT -SHSN. NEXT DISTURBANCE DROPPING INTO THE GREAT LAKES
TODAY WILL BRING AN INCREASE IN COVERAGE/INTENSITY OF SHSN LATE
MORNING THRU THE AFTN. IFR CONDITIONS SHOULD GENERALLY PREVAIL AT
ALL 3 SITES IN THE AFTN WITH THE POTENTIAL FOR BRIEF LIFR AT TIMES
AT KIWD/KCMX. EXPECT SOME PERIODS OF MVFR AS WELL. IMPROVEMENT WILL
GET UNDERWAY TONIGHT AS MID LEVEL TROF DEPARTS...ALLOWING RATHER
SIGNIFICANT DRYING TO SPREAD INTO THE AREA.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 430 AM EDT TUE MAR 12 2013
A TROUGH WILL SLOWLY MOVE THROUGH TODAY INTO TONIGHT...CAUSING WINDS
TO GUST NEAR 35KTS OVER CENTRAL AND EASTERN LAKE SUPERIOR...BUT WILL
KEEP BELOW GALES FOR NOW. WITH COLDER AIR ARRIVAL TODAY...FREEZING
SPRAY INTO WEDNESDAY IS POSSIBLE. WINDS RELAX WEDNESDAY AND
WEDNESDAY NIGHT AS A RIDGE MOVES THROUGH. BEHIND THE RIDGE...WINDS
WILL REMAIN BELOW 20KTS THROUGH THE REST OF THE WEEK.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 2 AM
EDT /1 AM CDT/ WEDNESDAY FOR MIZ001>007-009-084-085.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...SRF
AVIATION...ROLFSON
MARINE...07Hazardous weather outlook, Mar 12, 3:09 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
409 AM EDT TUE MAR 12 2013
MIZ001>007-009-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
409 AM EDT TUE MAR 12 2013 /309 AM CDT TUE MAR 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE LAKE ENHANCED SNOW IS EXPECTED THIS AFTERNOON AND EVENING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
MIZ010>014-131200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
409 AM EDT TUE MAR 12 2013 /309 AM CDT TUE MAR 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
409 AM EDT TUE MAR 12 2013 /309 AM CDT TUE MAR 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
409 AM EDT TUE MAR 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
Winter Weather, Alger
- When
- March 12, 6:00 AM EST to March 13, 6:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured 7.5 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Ontonagon
- When
- March 12, 7:00 AM EST to 5:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The spotter in Rockland measured 8.4 inches of snow in approximately ten hours. It was still snowing heavily into the late afternoon hours.
Winter Weather, Northern Houghton
- When
- March 12, 7:00 AM EST to 4:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter near Calumet estimated five to eight inches of lake effect snow in nine hours.
Winter Weather, Keweenaw
- When
- March 12, 7:00 AM EST to 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk measured 6.3 inches of lake effect snow in 12 hours.
Lake-Effect Snow, Gogebic
- When
- March 12, 7:00 AM CST to 11:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter in Bessemer estimated ten inches of snow in an approximately 15-18 hour period. Snow fell heavy at times with over one-inch per hour snowfall rates.
Winter Weather, Marquette
- When
- March 12, 7:00 PM EST to March 13, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service Office in Negaunee Township measured 6.5 inches in during the evening of the 12th. The observer near Ishpeming measured 5.4 inches of snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 12 to 31, 20133 events
- High Wind in Alaska, March 12 to 13, 201382 kt wind · 3 events
- Drought in Texas, March 12 to 31, 20131 event
- Winter Storm in Alaska, March 12, 20131 event
- Lake-Effect Snow in Wisconsin, March 12 to 13, 20131 event
- Flood in Pennsylvania, March 12, 20131 event
- Flood in New Jersey, March 12, 20131 event
- High Wind in Hawaii, March 12 to 17, 2013101 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437077, 437071, 437072, 437074, 437066, 437076.